Kansas, 2019

Hail and Damaging Winds in Kansas, June 11, 2019

June 11, 2019 · NWS ICT · 21 events in 6 counties and zones

A series of storms moved across Central Kansas dropping copious amounts of hail, some of which were the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of storms moved across Central Kansas dropping copious amounts of hail, some of which were the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 5:28 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 11, 5:28 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
628 PM CDT Tue Jun 11 2019

.SHORT TERM...(This evening through Friday night)
Issued at 405 PM CDT Tue Jun 11 2019

Forecast Highlight: Severe Thunderstorm Potential Increasing For
Tonight.

Tonight:
Synoptic pattern evolving quite closely to what had been depicted
the past 2 days. A STRONG upper-deck jet (100-120 KTS at 300MB)
extends from the Alberta/Saskatchewan border to the NW plains. As
the jet surges SE from the western Dakotas into primarily the
central third of KS as the night progresses, the N/S oriented
upper-deck trough would deepen considerably. Most of KS will be
positioned beneath the left-exit region of the approaching jet
which would enhance the deep-layer shear, both speed &
directional, along the deep-scale ascent. As the associated cold
weak cold front, which this afternoon extends from NE Nebraska to
SW KS, continues its SE push moisture advection would increase,
especially elevated as 850-MB theta-E advection ramps up
considerably. Even though temperatures are only 75-80F, the
markedly increasing 850-MB theta-E advection would operate in
tandem with these temperatures to induce sufficient
destabilizationand with strengthening deep- layer shear, severe
thunderstorms are anticipated. With steepening lapse rates, both
hail around 1-inch diameter and damaging 60-70 mph winds are still
anticipated. The large hail threat would occur early this evening
before transitioning into a damaging wind threat as this evening
progresses, although damaging winds would also be possible early
this evening. The rapidly strengthening mid-upper deck trof would
cause the cold front to accelerate later this evening. As such,
greatest thunderstorm potential would shift SE & by daybreak be
confined to SE KS.

Wed & Wed Night:
All thunderstorms should vacate SE KS around daybreak, but a weak
mid-level shortwave embedded in the continued fast NW regime may
find sufficient moisture to induce a few thunderstorms to develop
over far SE KS in the afternoon, but remainder of forecast area
would be mostly sunny as the strong NW regime would drive fairly
large high pressure into KS Wed afternoon & night.

Thu-Fri:
The dry period would be short-lived as a weak mid-level shortwave
is still scheduled to move into the Southern Plains Thu Afternoon
but should shear as it moves further into the Plains. This would
force the lower-deck ridge axis E of KS that would operate in
tandem with a deepening trof situated along the Front Range to
enable moisture to quickly return Thu Night. Pattern remains
progressive, so the period of thunderstorms should be confined to
southern KS Thu night & Fri morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 405 PM CDT Tue Jun 11 2019

These periods are essentially unchanged as the projected pattern
likewise remains essentially unchanged.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Jun 11 2019

Scattered thunderstorms will develop along a cold front sinking
southward across the region for tonight. A few strong to severe
storms will be possible over central Kansas. Winds will switch to
the northwest behind the front and increase by late Wednesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  75  51  76 /  50  10   0   0
Hutchinson      57  74  50  75 /  50  10   0   0
Newton          57  73  50  75 /  60  10   0   0
ElDorado        57  73  50  76 /  60  10   0   0
Winfield-KWLD   58  76  51  76 /  50  10   0  10
Russell         55  73  49  75 /  30   0   0   0
Great Bend      55  74  49  74 /  30   0   0   0
Salina          57  73  49  78 /  50  10   0   0
McPherson       56  73  49  75 /  50  10   0   0
Coffeyville     59  76  51  78 /  60  20   0   0
Chanute         58  74  50  77 /  60  20   0   0
Iola            58  73  50  77 /  60  20   0   0
Parsons-KPPF    59  75  51  78 /  60  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CDJ
Hazardous weather outlook, Jun 11, 4:00 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Tue Jun 11 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Tue Jun 11 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms that may produce hail around 1
inch in diameter and 60 to 70 mph winds remain possible across
Central and South-Central Kansas. Both hail and damaging winds would
occur this evening with damaging winds the primary threat
thereafter, In Southeast Kansas, the strongest thunderstorms would
produce 40 to 50 mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms remain possible in Southeast Kansas on Wednesday
but should be neither strong nor severe.

Scattered thunderstorms remain possible during most periods from
late Thursday night onward. The greatest thunderstorm potential
should occur Friday night, especially in Central Kansas, and for
Southeast Kansas early next week.

The strongest thunderstorms may produce penny-sized hail and 40 to
50 mph gusts, but thunderstorms that occur in Central Kansas Friday
night may approach severity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 11, 5:50 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
650 PM CDT Tue Jun 11 2019

KSZ032-120015-
Russell KS-
650 PM CDT Tue Jun 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 715 PM CDT.

* At 648 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  northwest of Luray to near Emmeram...and moving southeast at 20
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3904 9904 3913 9892 3913 9848 3870 9849
      3870 9897 3878 9904
TIME...MOT...LOC 2350Z 301DEG 18KT 3919 9875 3895 9905

MCGUIRE

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
June 11, 6:02 PM CST to 6:03 PM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -98.840

Hail, Barton

When
June 11, 6:27 PM CST to 6:28 PM CST
Where
Barton County, 2.76 mi N of Pawnee Rock
Measured
1.75 in hail
Reported by
Public
Coordinates
38.310, -98.980

Picture sent through Twitter to KWCH TV.

Hail, Barton

When
June 11, 6:30 PM CST to 6:31 PM CST
Where
Barton County, 4.39 mi NW of Pawnee Rock
Measured
1.5 in hail
Reported by
Public
Coordinates
38.320, -99.030

Hail, Barton

When
June 11, 6:41 PM CST to 6:42 PM CST
Where
Barton County, 1.77 mi WNW of Dundee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -98.910

Hail, Russell

When
June 11, 6:49 PM CST to 6:50 PM CST
Where
Russell County, 0.54 mi W of Dorrance
Measured
1.5 in hail
Reported by
Public
Coordinates
38.850, -98.590

Picture sent through Twitter to KWCH TV.

Hail, Barton

When
June 11, 6:55 PM CST to 6:56 PM CST
Where
Barton County, 4.18 mi S of Great Bend
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.310, -98.780

Hail, Barton

When
June 11, 7:05 PM CST to 7:06 PM CST
Where
Barton County, 0.69 mi S of Ellinwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.340, -98.580

Hail, Rice

When
June 11, 7:23 PM CST to 7:24 PM CST
Where
Rice County, 1.29 mi WSW of Chase
Measured
1.5 in hail
Reported by
Public
Coordinates
38.340, -98.370

Report relayed via Twitter.

Hail, Rice

When
June 11, 7:42 PM CST to 7:43 PM CST
Where
Rice County, 1.29 mi WSW of Lyons
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.340, -98.220

Hail, Ellsworth

When
June 11, 7:48 PM CST to 7:49 PM CST
Where
Ellsworth County, 4.73 mi SW of Ellsworth
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.680, -98.290

Hail, Rice

When
June 11, 8:12 PM CST to 8:13 PM CST
Where
Rice County, 6.52 mi W of Geneseo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.510, -98.270

Hail, Rice

When
June 11, 8:13 PM CST to 8:14 PM CST
Where
Rice County, 5.45 mi W of Geneseo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.510, -98.250

Thunderstorm Wind, Rice

When
June 11, 8:15 PM CST to 8:16 PM CST
Where
Rice County, 5.53 mi N of Chase
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.430, -98.350

Delayed report from a storm chaser.

Hail, Ellsworth

When
June 11, 8:44 PM CST to 8:45 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -98.410

Hail, Rice

When
June 11, 9:15 PM CST to 9:16 PM CST
Where
Rice County, 3.87 mi NW of Lyons
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.390, -98.250

Winds to 50 mph and hail up to nickel sized was reported.

Hail, Rice

When
June 11, 9:30 PM CST to 9:31 PM CST
Where
Rice County, 0.88 mi NW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -98.210

Hail, Rice

When
June 11, 9:33 PM CST to 9:34 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
1.25 in hail
Reported by
Public
Coordinates
38.210, -98.210

Thunderstorm Wind, Reno

When
June 11, 9:42 PM CST to 9:43 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.150, -98.090

Strong winds downed a large tree. They also experienced dime to nickel sized hail.

Hail, Reno

When
June 11, 9:53 PM CST to 9:54 PM CST
Where
Reno County, Willowbrook
Measured
0.75 in hail
Reported by
Public
Coordinates
38.100, -98.000

Hail, Reno

When
June 11, 9:54 PM CST to 9:55 PM CST
Where
Reno County, 2.82 mi S of Willowbrook
Measured
1.75 in hail
Reported by
Public
Coordinates
38.060, -97.990

Hail, Sedgwick

When
June 11, 10:38 PM CST to 10:39 PM CST
Where
Sedgwick County, 4.41 mi NW of Garden Plain
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838090, 838091, 838093, 838094, 838097, 838099, 838100, 838101, 838102, 838103, 838104, 838105, 838106, 838107, 838108, 838109, 838110, 838114, 838115, 838116, 838117.